Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS Gaylord, MI

September 25, 2023Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 25, 2023, 9:13 PM EDT for Cheboygan County, Presque Isle County, Michigan. It took effect at Sep 26, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2023, 9:13 PM EDT (01:13 UTC)
In effect from
Sep 26, 2023, 8:00 AM EDT
Expired
Sep 26, 2023, 9:46 PM EDT
In force
14 hr
Issued by
NWS Gaylord, MI

Counties Cheboygan County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WHUS43 KAPX 260113
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
913 PM EDT Mon Sep 25 2023

MIZ017-018-260915-
/O.NEW.KAPX.BH.S.0011.230926T1200Z-230927T0300Z/
Cheboygan-Presque Isle-
913 PM EDT Mon Sep 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...High waves of 3 to 5 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
075 
WHUS43 KAPX 260758
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
358 AM EDT Tue Sep 26 2023

MIZ017-018-261600-
/O.CON.KAPX.BH.S.0011.230926T1200Z-230927T0300Z/
Cheboygan-Presque Isle-
358 AM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High waves of 3 to 5 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JZ
639 
WHUS43 KAPX 261630
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1230 PM EDT Tue Sep 26 2023

MIZ017-018-270030-
/O.CON.KAPX.BH.S.0011.000000T0000Z-230927T0300Z/
Cheboygan-Presque Isle-
1230 PM EDT Tue Sep 26 2023

..BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
EVENING...

* WHAT...High waves of 3 to 5 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

AJS
481 
WHUS43 KAPX 261930
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
330 PM EDT Tue Sep 26 2023

MIZ017-018-270300-
/O.CON.KAPX.BH.S.0011.000000T0000Z-230927T0300Z/
Cheboygan-Presque Isle-
330 PM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High waves of 3 to 5 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
314 
WHUS43 KAPX 270146
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
946 PM EDT Tue Sep 26 2023

MIZ017-018-271230-
/O.CAN.KAPX.BH.S.0011.000000T0000Z-230927T0300Z/
/O.NEW.KAPX.BH.S.0012.230927T1200Z-230928T0000Z/
Cheboygan-Presque Isle-
946 PM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading to
  dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ024-030-036-097-271230-
/O.NEW.KAPX.BH.S.0012.230927T1200Z-230928T0000Z/
Alpena-Alcona-Iosco-Mackinac Island/Bois Blanc Island-
946 PM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading to
  dangerous swimming conditions.

* WHERE...Alpena, Alcona and Iosco Counties, and Mackinac 
  Island/Bois Blanc Island.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 7:17 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 25, 7:17 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
717 PM EDT Mon Sep 25 2023

.NEAR TERM...(Through Tonight)
Issued at 246 PM EDT Mon Sep 25 2023

...Mild With a Few Showers South of M-32...

High Impact Weather Potential...None

Pattern Synopsis/Forecast...A relatively stagnant weather pattern
remains in the vicinity of northern Michigan, but some changes are
starting to occur. A cutoff upper-level low centered over southern
Minnesota is forecast to slowly sink southeast to eastern Iowa by
daybreak Tuesday. This upper low is to the south of broad ridging
over eastern Canada, which is associated with a large surface high
in the same general area. Finally, the remnants of Ophelia are
downstream along the northeast U.S. Atlantic coast.

The easterly low-level flow around a large area of Canadian high
pressure would typically be associated with dry air. However, this
flow is tapping into the moisture from the remnants of Ophelia.
While precipitable water values are generally 6-8 tenths of an inch
across northern Lower Michigan at the moment, they are exceeding
1.2" over southeast Lower Michigan. The persistent east to southeast
flow will draw this richer moisture into the area tonight. While
there won't be significant forcing, there is a little energy and
upglide ahead of the Minnesota upper low. This forcing is already
producing a few showers in southern MI where the richer moisture
exists. The rainfall shouldn't be a big deal locally, but plan to
carry low chances south of M-32 through the night. Overnight lows
expected to bottom out several degrees warmer than normal in the 50s.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 246 PM EDT Mon Sep 25 2023

High Impact Weather Potential: Low. Shower potential Tuesday and
Wednesday... maybe Thursday too?

Pattern Synopsis: As advertised blocking pattern continues through
the short term period, with the primary drivers being a concoction
of: a mammoth ridge and associated surface high pressure centered
just southeast of Hudson Bay, a large cutoff low pressure center
over Minnesota (and attendant occluded / cold frontal boundary
stretching from MSP to STL, then southwest to DFW), and finally, the
last gasp of former Tropical Storm Ophelia lounging on the Jersey
Shore. The ridge will generally remain anchored in the vicinity of
Val-d'Or, Quebec through the duration of the period, forcing the
cutoff low over Minnesota to slowly move along the I-90 corridor to
Chicago by Wednesday before finally getting east of Cleveland by
Thursday night.

The result will be a pinched pressure gradient right over the top of
northern Michigan, leaving the region in a persistent east to east
southeasterly flow regime around both the surface high in Canada and
surface low to our south. The trajectory of the low pressure will
help draw somewhat deeper moisture into northern Michigan from both
the low pressure itself and lingering moisture across the mid
Atlantic from Ophelia. Moisture return in general looks to be
limited by the presence of both the ridge in Canada, and a stalled
frontal zone in the Gulf Coast limiting efficient moisture transport
northward. A subtle wave pivoting around the low pressure will
accompany this modest intrusion of moisture, which may force off
some showers Tuesday through Thursday, despite some dry air presence
given our proximity to the surface high. As far as moisture across
the CWA goes, the deeper concentration will favor areas closer to
mid Michigan... again, owing to the proximity of the surface high
the farther north one goes. While all of this is happening,
troughing will surge into the Pacific coast, leading to vigorous
amplification of a ridge across the Plains that will be on the heels
of the departing cutoff low pressure (and thus, contribute into
forcing the cutoff to the east).

Primary Forecast Concerns: How quickly does the cutoff over
Minnesota move, and will deeper moisture be able to consistently
overcome the dry layer overhead?

Obviously, the primary focus for the forecast will be any shower
potential from the passing wave. Much of this moisture will be
limited to south of M-32 for the duration of the forecast period.
Expectation is that some scattered showers (which may or may not be
ongoing at 12z Tuesday) spread northwestward initially from Saginaw
Bay to the HTL / GOV vicinity by the afternoon, and eventually
getting into the TVC / CAD / MBL areas late in the day. Overall
moisture depth is not overly impressive, but nonetheless is still
supportive of some rain showers given the subtle jolt in forcing
from the wave. Precipitation totals are likely limited to 0.25" or
less through the day Tuesday, with plenty of dry time to be had
otherwise. Most other areas likely hold dry through the day, with
less cloud cover seeming a good bet the farther north one goes
(I.E., closer to the surface high in Canada). Clouds will lead to a
chillier day than today... with highs largely in the 60s- warmest
closer to Lake Michigan from downsloping, and across the eastern
Yoop from a sunnier sky. Additional shower chances linger into
Tuesday night (primarily along and south of M-115) as the wave
slowly moves into Lake Michigan, with lows in the 50s.

The primary cutoff low will continue its slow trek toward the
Chicago metro area, and with the southward trajectory, should allow
for much of the CWA to remain dry on Wednesday (save for those
closer to M-55). Much of the same can be said for Thursday as the
cutoff low pressure system finally makes its way to the eastern end
of Lake Erie. Some additional showers may be possible early in the
day for those closer to Saginaw Bay, but eventually, drier air will
fill in behind the low pressure, setting the stage for a dry and
warming stretch of weather into the weekend. Highs Wednesday and
Thursday largely in the 60s, with the warmer of the two days being
Thursday... wouldn't be surprised to see some low 70s appear across
the Lake Michigan shoreline of northern lower on Thursday thanks to
additional downsloping. Not to be lost in this period of weather
will be the breezier conditions. Sustained winds of 10-15mph with
perhaps a gust approaching 25mph cannot be ruled out at times as the
pinched pressure gradient leads to better momentum transfer across
northern Michigan. This will also play a big factor in high swim
risk potential on the Lake Huron shores as those east winds drum up
higher waves and dangerous currents.

.LONG TERM...(Thursday night through Monday)
Issued at 246 PM EDT Mon Sep 25 2023

High Impact Weather Potential: None for now. Looking like a "toasty"
weekend ahead.

Once the cutoff low finally quits gracing us with its presence by
Friday morning, another warmup will be quick to commence. The setup
will be dictated by a robust digging trough over the western CONUS
into the weekend, which will result in a quickly amplifying ridge
building into the Plains that expands across the Great Lakes and
basically centers itself directly overhead for the weekend. Guidance
is showing the potential for 850mb temps to swell into the 12-15
Celsius range. If this is mixed down perfectly, this will spell
temperatures well into the 70s and perhaps even approaching the mid
80s in southerly flow downslope warming spots if everything falls
into place perfectly. That can change drastically between now and
then, but regardless, well above normal warmth looks quite likely
through the weekend, especially considering normal highs are
generally in the low-to-mid 60s by October 1st.

Normal highs: 60-67
Normal lows: 39-48

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 717 PM EDT Mon Sep 25 2023

Closed upper low and surface response will slowly drop southward
thru the Upper Mississippi Valley and into Illinois over the next
24 hours. Northern Lower Michigan will remain along the NE edge
of the moisture shield associated with this system...resulting in
slowly increasing clouds and lower cigs along with small chances
of showers by around midday Tuesday for portions of Northern Lower
Michigan. Cigs will drop to MVFR around TVC and MBL on Tuesday...
with the rest of Northern Lower Michigan and Eastern Upper Michigan
remaining VFR thru Tuesday night. Surface winds will remain from
the east under 10 kts tonight into Tuesday morning...strengthening
to 10 to 20 kts with some higher gusts possible by Tuesday
afternoon.

&&

.MARINE...
Issued at 246 PM EDT Mon Sep 25 2023

Persistent easterly winds around high pressure over eastern
Canada will increase in speed at times, especially heading into
Tuesday. This increase in winds and its persistence will produce
Small Craft Advisory conditions for the Lake Huron nearshore zones
Tuesday into Wednesday. Shorter duration SCA conditions expected
for western Mackinac County on Lake Michigan. Spotty showers are
possible over parts of Lake Huron and Michigan nearshore zones,
but significant rainfall is not anticipated.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory from 8 AM Tuesday to 4 PM EDT Wednesday for
     LHZ345>349.
LM...Small Craft Advisory from 11 AM to 8 PM EDT Tuesday for LMZ341.
LS...NONE.
&&

NEAR TERM...PBB
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MLR
MARINE...PBB
Hazardous weather outlook, Sep 25, 3:00 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
300 PM EDT Mon Sep 25 2023

MIZ016>018-020>036-041-042-086>088-095>099-261900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
300 PM EDT Mon Sep 25 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a high swim risk for Lake Huron beaches Tuesday. High
waves and rip currents are expected to result in dangerous
swimming conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
300 PM EDT Mon Sep 25 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.